Nevada, 2012

Flash Flooding in Nevada, September 11, 2012

September 11, 2012 · NWS VEF · 5 events in 2 counties and zones

A low pressure system interacted with deep monsoon moisture to produce widespread thunderstorms and flash flooding. A few storms also produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A low pressure system interacted with deep monsoon moisture to produce widespread thunderstorms and flash flooding. A few storms also produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 11, 2:04 AM PST, 26 minutes earlier.

Area forecast discussion, Sep 11, 2:04 AM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 AM PDT TUE SEP 11 2012

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE SEEN TODAY WITH LOCALLY
HEAVY RAINFALL POSSIBLE ACROSS MAINLY LINCOLN...CLARK...AND MOHAVE
COUNTIES. DRYING FROM THE WEST ON WEDNESDAY WILL DECREASE
THUNDERSTORM ACTIVITY WITH DRY CONDITIONS EXPECTED OVER THE AREA ON
THURSDAY WHICH WILL CONTINUE INTO THE UPCOMING WEEKEND. BELOW NORMAL
TEMPERATURES EXPECTED TODAY WITH A SLOW WARMING THEN TAKING PLACE
INTO THE WEEKEND.
&&

.SHORT TERM...TODAY THROUGH THURSDAY...TWO SEPARATE LOW PRESSURE
SYSTEMS TO BE AFFECTING THE CWA DURING THE DAY TODAY. THE FIRST
SYSTEM OVER NORTHERN MEXICO/SOUTHERN ARIZONA WILL CONTINUE TO SHIFT
EAST DURING THE DAY. HOWEVER THIS SYSTEM HAS BEEN RESPONSIBLE FOR
WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS MAINLY MOHAVE COUNTY THIS
MORNING WITH ACTIVITY SLOWLY SHIFTING NORTH ACROSS THE AREA.
DYNAMICS/MOISTURE FROM THIS SYSTEM WILL CONTINUE TO KEEP
THUNDERSTORMS/SHOWERS GOING THROUGH MUCH OF THE DAY OVER THE
SOUTHEAST PORTION OF THE CWA. SOME CONCERN HOWEVER IS THAT THE
ACTIVITY THAT IS TAKING PLACE CURRENTLY MAY HAMPER FURTHER
CONVECTION DURING THE DAY TODAY.

THE SECOND SYSTEM WILL BE A WEAK UPPER LOW MOVING INTO CENTRAL
CALIFORNIA WHICH WILL BE SHIFTING EAST DURING THE DAY ALSO. A WEAK
BOUNDARY/DIFFLUENCE ALOFT/POSSIBLE WEAK JET DYNAMICS ALL POINT TO
CURRENT THUNDERSTORM ACTIVITY OVER CENTRAL NEVADA CONTINUING THROUGH
THE DAY AND SHIFTING SOUTHEAST INTO MAINLY LINCOLN COUNTY AS THE
SYSTEM SHIFTS ACROSS CENTRAL NEVADA TODAY. GOOD INSTABILITY/PW
VALUES OF OVER AN INCH ALL POINT TO LOCALLY HEAVY RAINFALL AND WILL
EXTEND THE FLASH FLOOD WATCH FOR LINCOLN/CLARK/MOHAVE COUNTIES INTO
THIS EVENING WITH THIS PACKAGE. AT THE SAME TIME...MID LEVEL DRYING
AS SEEN ON WATER VAPOR SHOULD BRING A DECREASED CHANCE OF
THUNDERSTORMS TO THE WESTERN PORTION OF THE CWA TODAY...ESPECIALLY
THE WESTERN TWO THIRDS OF SAN BERNARDINO COUNTY AND MUCH OF INYO
COUNTY AND WILL END THE FLASH FLOOD WATCH FOR THIS AREA.
HOWEVER..WITH THIS SAID...LOW LEVEL DRYING HAS YET TO TAKE PLACE AND
NOT OUT OF THE QUESTION THAT ISOLATED THUNDERSTORMS WILL BE
SEEN...ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON/EVENING FOR THIS
AREA TOO.

BY WEDNESDAY...DRYING ALOFT SHOULD START TO BECOME THE DOMINANT
FACTOR WITH THUNDERSTORMS BEING CONFINED TO MOHAVE/LINCOLN/AND THE
MOUNTAINS OF CLARK COUNTY. FURTHER DRYING IS EXPECTED ON THURSDAY
WITH ALL SHORT TERM MODELS SHOWING THAT A BUILDING RIDGE OVER THE
AREA WILL SHIFT THE MOISTURE WELL TO THE EAST OF THE CWA.

CLOUDS/SHOWERS/THUNDERSTORMS WILL KEEP TEMPERATURES...ESPECIALLY
EAST BELOW NORMAL FOR TODAY...BUT WITH THE RIDGE BUILDING OVER THE
AREA...WARMING TEMPERATURES EXPECTED INTO THURSDAY.

.LONG TERM...DRY CONDITIONS AND SEASONAL TEMPERATURES ARE EXPECTED
FRIDAY THROUGH THE BEGINNING OF NEXT WEEK. HIGH PRESSURE ACROSS THE
REGION ON FRIDAY WILL FLATTEN AND REESTABLISH WEST OF THE FORECAST
AREA OVER THE WEEKEND AS AN AREA OF LOW PRESSURE DIVES SOUTH ACROSS
THE NORTHERN PLAINS. THE GFS DOES INDICATE A SHORTWAVE ASSOCIATED
WITH THIS FEATURE PASSING ACROSS LINCOLN AND MOHAVE COUNTY ON
SUNDAY/MONDAY...WHICH COULD POTENTIALLY CREATE JUST ENOUGH
INSTABILITY TO RESULT IN ISOLATED THUNDERSTORMS...BUT OPTED TO KEEP
THE FORECAST DRY BASED ON OVERALL MODEL CONSENSUS. DRY NORTHWESTERLY
FLOW WILL THEN REMAIN IN PLACE THROUGH THE END OF THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL DEVELOP AGAIN
TODAY...INITIALLY BY LATE MORNING/EARLY AFTERNOON OVER THE
SURROUNDING HIGHER TERRAIN. OVERALL STORM MOTION SHOULD BE
SLOW...AND FEEL PROBABILITY OF ANY STORMS MOVING OFF THE MOUNTAINS
AND OVER KLAS ARE NOT HIGH ENOUGH TO INCLUDE AS A TEMPO GROUP IN THE
TAF AT THIS TIME. HOWEVER...THERE IS STILL A CHANCE OF A STORM
DEVELOPING OVER KLAS...WITH THE BEST TIMES DURING THE AFTERNOON
BEING BETWEEN 20Z AND 00Z. A WEAK DISTURBANCE MOVING ACROSS SOUTHERN
NEVADA WILL THEN HELP TRIGGER SCATTERED CONVECTION DURING THE
EVENING. OUTSIDE OF ANY THUNDERSTORM INFLUENCE...WINDS WILL REMAIN
OUT OF THE SOUTH.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS WILL BE POSSIBLE OVER THE NEXT 24 HOURS
MAINLY ACROSS NEVADA AND ARIZONA LOCATIONS...WITH COVERAGE BECOMING
MORE WIDESPREAD BY THE AFTERNOON. ANY STORM WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL. OUTSIDE OF ANY
STORM INFLUENCE...WINDS WILL BE OUT OF THE SOUTHEAST TO SOUTH AROUND
10-18KTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ015-016-018>022.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ527.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 10, 4:22 AM PST, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 AM PDT MON SEP 10 2012

AZZ001>003-036-CAZ522>527-NVZ014>022-110330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
522 AM PDT MON SEP 10 2012 /522 AM MST MON SEP 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWEST ARIZONA...
SOUTHERN NEVADA AND MUCH OF SOUTHEAST CALIFORNIA FROM 9 AM THIS
MORNING THROUGH TONIGHT. DEEP MOISTURE HAS MOVED UP FROM NORTHERN
MEXICO AND SOUTHERN ARIZONA AND WILL CONTINUE TO BE ENHANCED TODAY
AND TONIGHT. THIS WILL PROVIDE FOR SCATTERED TO NUMEROUS
THUNDERSTORM COVERAGE ACROSS THE AREA. THE PRIMARY THREAT FROM
THUNDERSTORMS WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING. STRONG GUSTY WINDS MAY ALSO OCCUR WITH ANY STRONGER
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CAPABLE OF HEAVY RAIN AND FLASH FLOODING WILL BE
POSSIBLE AGAIN ON TUESDAY...PRIMARILY OVER EASTERN SAN BERNARDINO
COUNTY IN CALIFORNIA...CLARK AND LINCOLN COUNTIES IN SOUTHERN
NEVADA...AND NORTHWEST ARIZONA. DRIER AIR WILL CONTINUE TO WORK
ITS WAY INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORM
ACTIVITY WILL BE REDUCED FURTHER ON WEDNESDAY...WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS CLARK...LINCOLN AND MOHAVE
COUNTIES. DRY CONDITIONS ARE EXPECTED AREA WIDE ON THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

CAZ519>521-110330-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
522 AM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER TERRAIN AND
SCATTERED THUNDERSTORMS IN THE HIGHER ELEVATIONS THIS AFTERNOON
AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN.
STRONG GUSTY WINDS MAY ALSO OCCUR WITH ANY STRONGER STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS
ON TUESDAY. THE MAIN THREAT WITH THESE STORMS WILL BE GUSTY WINDS.
DRIER AIR WILL THEN BE IN PLACE FOR THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The San Joaquin Valley radar (KHNX), 236 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Esmeralda

When
September 11, 2:30 AM PST to 4:30 AM PST
Where
Esmeralda County, 3.04 mi W of Silver Peak Arpt to 3.59 mi NW of Silver Peak Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.767, -117.686

Flash flooding washed mud and debris over Highway 265 near Silver Peak as well as Highway 95 in eastern Esmeralda County.

Flash Flood, Clark

When
September 11, 6:00 AM PST to 7:00 AM PST
Where
Clark County, 1.71 mi NE of Mesquite to 2.05 mi NE of Mesquite
Cause
Heavy Rain
Property damage
$2,000
Reported by
COOP Observer
Coordinates
36.819, -114.059

Three inches of water along with mud and debris flowed down Mesa Blvd.

Flash Flood, Clark

When
September 11, 12:00 PM PST to 5:30 PM PST
Where
Clark County, 11.19 mi NW of Las Vegas N Air Term to 2.41 mi SSE of Blue Diamond
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20 million
Reported by
Broadcast Media
Coordinates
36.324, -115.354

Major flash flooding affected much of the Las Vegas Valley. Numerous roads were closed due to water, mud, and rocks; and several people had to be rescued from vehicles. Many vehicles in parking lots were submerged in muddy water. Many homes, condos, and businesses flooded, and three dogs drowned in one home. Water got into buildings on the UNLV campus as well as a middle school and the MGM Grand Garden Arena. One landscaper died when flood waters swept him off his front-end loader.

Flash Flood, Clark

When
September 11, 1:45 PM PST to 3:30 PM PST
Where
Clark County, 0.18 mi W of Crystal to 0.75 mi WSW of Valley of Fire
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
36.500, -114.773

Two feet of water flowed over a section of White Dome Road, and Valley of Fire State Park was evacuated and closed. In addition, Interstate 15 was closed due to flooding of the California Wash (near mile marker 75).

Flash Flood, Clark

When
September 11, 1:50 PM PST to 3:30 PM PST
Where
Clark County, 5.02 mi WNW of Moapa to 2.42 mi NNW of Moapa
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.708, -114.707

Highway 169 in Overton was closed near the Overton Wash, 1.5 feet of water flowed over Highway 168 in Moapa as well as Warm Spring Loop Road, and there were multiple road closures in Logandale.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Clark2012-09-1131MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402186, 402187, 402190, 402191, 402193.